Fill Out Your Profile to share more about you. Learn more...

Anastrozole

chanda25
chanda25 Member Posts: 1

I was diagnosed with stage 2 invasive ductal cell carcinoma in June 2022. I received 4 cycles of chemo, last cycle was in December 2022. I have been on Anastrozole for about a year and have recently started to experience fairly severe joint pain, primarily in my knees. I have also been experiencing carpal tunnel symptoms. I recently moved and my new oncologist is attributing my symptoms to Anastrozole and he wants to switch me to Letrozole. I am a nurse and am on my feet 8 hours a day 5 days a week and find myself limping into the house at the end of the day. I am almost 45, but my body makes me feel like I’m 90. I know the benefits of being on an aromatase inhibitor and don’t want to stop taking the medication, but I can’t imagine living like this for the next 9 years. Has anyone else experienced this issue?

Comments

  • trishyla1
    trishyla1 Member Posts: 40

    I did. I was prescribed Anastrozole back in 2017. I took it for 3 months before I just couldn't do it anymore. The joint pain was so bad in my hands that I would wake up in the night moaning in agony. And I normally have a very high tolerance for pain. I just couldn't live without the use of my hands. To this day, I have to have steroids injected every six months to help with the trigger finger caused by those meds.

    They wanted to switch me to one of the other AIs, but I declined. I had triple negative breast cancer as well as hormone positive, so I figured that was more likely to be the one that recurred. So far, I don't regret my decision.

    Good luck. I hope you find a med that works for you.

  • sallyred
    sallyred Member Posts: 24

    I had a similar experience - was fine on Anastrozole for the first 9-10 months (Feb-December 2022), before the joint pain hit. I know it's aggravated by diet (last Christmas - all those sweets!), and by lack of movement (something you don't have to worry about). It is mostly tolerable as long as I watch those 2 things, and I now use an app to remind me to get up and move every 30 minutes … But sometimes I am in agony, from my feet to my hips. Plus, I find the pain so exhausting it takes a day or two to recover from the fatigue. I'm considering going off for a couple of weeks, then seeing if there's an improvement, trying a different hormone blocker. I had neoadjuvant chemo, so the BC wasn't staged, but it was Grade 3 and high risk. My oncologist wants me on it for 7 years - but like you, I feel 90 (I'm 66), and on top of the pain, it's downright embarrassing to struggle to stand and walk sometimes.

    I am torn. There's something about trying to remove all estrogen from a woman's body that just doesn't make sense - I realize that 20 years from now that will be obvious, but the current approach is brutal.

    My immediate short term memory is also affected, and I believe it is related to the anastrozole - still researching that.

  • lillyishere
    lillyishere Member Posts: 769

    chanda25, I wanted to share my experience, particularly with Anastrozole's counterpart, letrozole.

    I took letrozole for a span of two years, and unfortunately, it had a profound impact on my overall well-being. The transition from an athletic body type to a state where I could barely move on my own was incredibly challenging and, frankly, quite distressing.

    Upon expressing my concerns to my Medical Oncologist (MO), he suggested I try exemestane as an alternative. It's been almost two years since I made the switch, and I'm pleased to report that I feel much better. I've regained my ability to exercise and function more normally, given the circumstances. Talk to your MO if you can switch to exemestane.